MAUDE Adverse Event Report: AESCULAP AG CAIMAN EINM.INSTR.N.ABWINKELB.D5/360MM; ADVANCED ENERGY

AESCULAP AG CAIMAN EINM.INSTR.N.ABWINKELB.D5/360MM; ADVANCED ENERGY
Model Number PL740SU
Medical Device Problem Code Energy Spectrum Incorrect (1210)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to aeculap ag that a caiman einm.Instr.N.Abwinkelb.D5/360mm (part # pl740su) was used during a procedure performed on an unknown date.According to the complainant, the caiman used in the procedure sometimes failed to coagulate or only partially coagulated, despite the machine warning that the synthesis cycle had been completed.In particular, when the user of the product contacted, he described three situations within the surgery where the product caused bleeding.The first, more serious one, the machine warned that the synthesis/coagulation cycle had been carried out on the tissue in the bite, but in reality there was no current delivery, this misled the doctor who cut the tissue with the appropriate cutting function, which generated a bleed that required suturing.The other two were minor bleeds because there was a partial current delivered by the unit.The complaint device was returned to the manufacturer for evaluation.Although requested, additional information has not been made available.The adverse event / malfunction is filed under aag reference (b)(4).
 
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Additional Manufacturer Narrative
Investigation: the instrument arrived in a contaminated condition, because decontamination would cover important traces and make error analysis impossible.Except for the soiling, we found no abnormalities like burned or charred peak.Then we checked the mechanical function.The clamping and cutting function worked well.In the next step we connected the instrument with an rf-generator "gn 200", snr.1510, and checked the electrical functions: 2 of the 4 functions did not pass.In the next step we checked the function and resistance of the system.Therefore we cleaned the jaw with hydrogen peroxide.Then we connected the instrument to the module box and measured the voltage drop over the instrument.With the voltage drop and the well known current, it is possible to calculate the real resistance on load operation.In the next step we opened the handle to investigate the sliding contacts.Here we found the distal sliding contact contaminated with dried blood.The review of risk assessment revealed that the overall risk level (3(5) severity x 2(5) probability of occurrence) according to din en iso 14971 is still acceptable.Batch history review: the device quality and manufacturing history records (dhr) have been checked for all leading device(s) lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number(s) with this error pattern.Explanation and rationale: proper sliding contacts have a resistance of nearly 0 ohm.The resistance of each slider contact and the resistance of the tissue between the jaw- electrodes build a series circuit.In an electrical series circuit, all resistances add up to form a total resistance.During the sealing process the rf generator measures the resistance of the whole circuit.Here it is assumed that the electrical resistance of the sliding contacts is zero and the only resistance is the resistance of the tissue to be sealed.During the sealing process the resistance of the tissue between the jaw- electrodes increases (the electrical resistance increases due to the evaporation of the tissue fluid) and above a certain resistance value, the generator reports "sealing finished".If there is an impermissible resistance at the sliding contacts, this is included in the overall measurement and falsifies the result with the effect that the generator ends the sealing too early.This is in this case the root causes for insufficient sealing.Furthermore an additional resistance on the sliding contact (s) reduces the sealing performance.The most probable root cause for the soiling in the present case is a damaged sealing in the shaft end, most likely caused by a manufacturing (assembling) error.Conclusion and root cause: due to the current deviation, and according to explanation above, the root cause of the problem is most probably manufacturing-related.Corrective action: a capa is not necessary.

Brand Name
CAIMAN EINM.INSTR.N.ABWINKELB.D5/360MM
Common Device Name
ADVANCED ENERGY
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der grün
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key13112113
Report Number9610612-2021-00785
Device Sequence Number3536963
Product Code GEI
UDI-Device Identifier04046964693953
UDI-Public4046964693953
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K151696
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/26/2023
Device Model NumberPL740SU
Device Catalogue NumberPL740SU
Device Lot Number52688508
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2021
Supplement Date Received by Manufacturer02/17/2022
Initial Report FDA Received Date12/29/2021
Supplement Report FDA Received Date02/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown